Generalized Tonic-Clonic Seizure | Free Essay Example

Generalized Tonic-Clonic Seizure

Words: 834
Topic: Health & Medicine
Updated:

When the patient is diagnosed with tonic-clonic seizure, the most important step take is to determine the best form of treatment (Gil-Nagel, 2012). The main objectives or goals of the treatment is to prevent further seizures, avoid progress of the condition and adverse effects and ensure that the patient leads an active and normal life (Hart, 2010).

Thus, the basis of the treatment has four major goals: – to eliminate the seizures (or reduce their frequency to the minimum possible level), evade the possible adverse effects that are normally associated with long-term treatment, restore the normal psychosocial activities and maintain the normal lifestyle of the patient (Hart, 2010).

Since generalized tonic-clonic seizures are types of epileptic conditions, Antiepileptic Drug (AED) therapies are used to treat the condition and achieve the above goals (Rogawski & Löscher, 2011). In treating BC, it is important to consider using Phenytoin AED because it is one of the most important drugs for controlling tonic-clonic and complex seizures where the patients are suffering due seizures for the first time in their medical history (Hart, 2010).

In addition, the drug is effective in inhibiting the spread of seizure activity at the motor cortex of the human brain by promoting sodium efflux from the brain neurons (Hart, 2010). It is also chosen because it does not interact with the enzymes involved in glucose metabolisms, considering that BC has been and will be under insulin therapy throughout his life (Gil-Nagel, 2012).

Therapeutic drug monitoring (TMD) is important in monitoring the progress of the drug used in treating BC (Hart, 2010). The TMD of the AED is the optimal drug concentration range at which the patient is expected to achieve the desired effect of the drug (reduction of seizures) with no side effects of the drug.

In this case, TMD is measured in terms of the total concentration in the serum (free and protein-bound). In addition, we will be assaying the saliva TMD because it is approximately equal to the concentration of the unbound (free) drug in the blood (Goldenberg, 2010).

Phenytoin interacts with a few drugs or food molecules in vivo. It is believed to interact with Warfarin and Trimethoprim, causing an increase in the levels of Phenytoin in the serum and prolonged half-life of the drug in the body (Goldenberg, 2010).

In addition, it interacts with the P450 enzyme by inducing the CYP3A4 and CYP2C19 families that are responsible for the degradation of various drugs in hepatocytes (Goldenberg, 2010). In addition, studies have shown that when Phenytoin is administered with antacids concomitantly, the antacids are likely to alter the extent and rate of drug absorption. When antacids are administered in a peptic ulcer regiment, the AUC of a single dose of the drug is decreased significantly (Hart, 2010).

Based on the above observations of drug-drug interaction involving Phenytoin, it is important to educate BC by cautioning him against the use of any antacid drug concomitantly with Phenytoin (Goldenberg, 2010).

Phenytoin has a small number of side effects that may cause its withdrawal. However, severe cardiac arrhythmias and hypotension may result if the drug is rapidly injected through the IV route (Goldenberg, 2010). Thus, if these side effects are seen, IV Phenytoin should be replaced with oral Phenytoin (Goldenberg, 2010).

It is important to note that Phenytoin, due to its low level of side effects, should not be rapidly replaced with another form of therapy (Goldenberg, 2010). Instead, if the cardiac problems persist, the drug should be replaced slowly with another drug (Goldenberg, 2010). In this case, valproic acid may be the best option, but the risks involved in using this second line of drug are more than in Phenytoin therapy (Goldenberg, 2010).

Alternative treatment may be considered when managing the condition facing BC. In this case, Vagus nerve stimulation may be done by implanting an electrical device that stimulates the nerve on the patient’s neck (Goldenberg, 2010).

In addition, it is important to advice the patient to take ketonic diet because they reduce seizures in some patient due to their high fat and low carbohydrate contents. Alcohol is a major cause of seizures in most patients (Hart, 2010). In the case of BC, his social drinking is likely to be increasing the severity of his problem.

He should be advised to quit drinking altogether and concentrate on other things such as physical activities (like running, jogging and playing soft games) to ensure that alcohol does not interfere with the recovering nerves (Rogawski & Löscher, 2011). Addition, the patient should be advised to avoid some activities such as deep bathing, swimming, driving, cycling or even riding for about one year when under medication or as long as there are risk of getting seizures because they are life-threatening (Rogawski & Löscher, 2011).

There is no evidence linking the development of the problem with an active sexual life. As such, BC should be allowed to lead his social life but be advised to stay with his current girlfriend because she understands him and his problem.

References

Gil-Nagel, A. (2012). Review of new antiepileptic drugs as initial therapy. Epilepsia, 44(4), 3–10

Goldenberg, M. M. (2010). Overview of Drugs Used For Epilepsy and Seizures: Etiology, Diagnosis, and Treatment. P T, 35(7): 392–415.

Hart, Y. M. (2010). Management of newly diagnosed epilepsy. Oxford: Blackwell Publishing.

Rogawski, M. A., & Löscher, W. (2011). The neurobiology of antiepileptic drugs. Nat Rev Neurosci, 5(7), 553-564.